JAMES P. FINNERTY, M.R.C.P.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Regarding the recent brief report by Kushnir and colleagues (1), I should like to question the authors' discussion and conclusions. They state that the phenytoin had uncovered "occult primary hypothyroidism" and adduce as evidence an exaggerated thyrotrophin response to a thyrotrophin-releasing hormone test done only 2 weeks after the phenytoin therapy was discontinued. Occult or preclinical primary hypothyroidism usually denotes the findings of a normal thyroxine level and an elevated basal thyrotrophin level in a clinically euthyroid patient (2). This patient's thyrotrophin level had rapidly fallen to within the normal range, making occult disease very unlikely. In
FINNERTY JP. Hypothyroidism and Phenytoin Intoxication. Ann Intern Med. 1985;103:639–640. doi: https://doi.org/10.7326/0003-4819-103-4-639_2
Download citation file:
Published: Ann Intern Med. 1985;103(4):639-640.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use